Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 383, NWS Wichita, KS

August 7, 2011Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 7, 2011, 6:00 PM CDT for Neosho County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2011, 6:00 PM CDT (23:00 UTC)
Expired
Aug 7, 2011, 6:22 PM CDT
In force
22 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Neosho County, KS

The radar

The Pleasant Hill radar (KEAX), 155 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-540 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS53 KICT 072300
SVRICT
KSC133-072345-
/O.NEW.KICT.SV.W.0383.110807T2300Z-110807T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT SUN AUG 7 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...

* UNTIL 645 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ERIE...OR 12 MILES EAST OF CHANUTE...AND MOVING
  SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3773 9516 3761 9524 3757 9553 3773 9538
TIME...MOT...LOC 2300Z 301DEG 22KT 3761 9525
WIND...HAIL 60MPH 1.00IN

$$

SCHMINKE
1 follow-up statement
253 
WWUS53 KICT 072322
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT SUN AUG 7 2011

KSC133-072330-
/O.CAN.KICT.SV.W.0383.000000T0000Z-110807T2345Z/
NEOSHO KS-
622 PM CDT SUN AUG 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEOSHO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING WEAKENED QUICKLY AND NO LONGER 
POSES A THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE. A SEVERE 
THUNDERSTORM WATCH...NUMBER 740...REMAINS IN EFFECT UNTIL 1 AM CDT 
FOR MOST OF SOUTHEAST KANSAS...INCLUDING NEOSHO COUNTY.

LAT...LON 3773 9516 3761 9524 3757 9553 3773 9538
TIME...MOT...LOC 2320Z 301DEG 22KT 3755 9512

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:09 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 7, 2:09 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT SUN AUG 7 2011

.DISCUSSION...

MAIN ISSUE WITH THIS PACKAGE WILL BE FRONTAL POSITIONING THE FIRST
FEW PERIODS AND PRECIPITATION CHANCES. IT COULD BE A FAIRLY WET
FORECAST FOR MANY LOCATIONS.

TONIGHT...
NAM AND GFS ARE BOTH IN PRETTY GOOD POSITION AT 16Z. HOWEVER...THE
GFS IS TRYING TO PUSH THE INITIAL WEAK BOUNDARY FRONT THROUGH A BIT
QUICKER...BUT IT IS HANDLING THE CURRENT PRECIPITATION A BIT
BETTER.  EITHER WAY...THERE IS NOT ENOUGH DIFFERENCE TO REALLY
INFLUENCE WHAT IS FORECAST FOR THIS EVENING.  MANY DIFFERENT FORCING
MECHANISMS WILL COME INTO PLAY ALONG WITH SOME LINGERING OUTFLOW
BOUNDARIES.  THE MAIN AREA OF CONCERN WILL BASICALLY BE TO THE
NORTHEAST OF A GREAT BEND TO NEWTON TO INDEPENDENCE LINE.  A DECENT
LITTLE SHORTWAVE WILL PROPAGATE ACROSS THE NORTHEAST SECTIONS OF THE
STATE WITH AMPLE INSTABILITY AND FN CONVERGENCE.  THEREFORE...A
DECENT MCS LOOKS TO BE ON TAP OVERNIGHT AND INTO THE MORNING. VERY
IMPRESSIVE ISENTROPIC LIFT ON A 315K SURFACE IS ALSO PRESENT AND
LINGERS INTO THE MORNING HOURS ON MONDAY.  SO...DECENT CHANCES FOR
PRECIPITATION WILL BE FORECAST NE AND LESS SW. CURRENT FORECAST
SHOWS THIS TREND VERY WELL.

MONDAY...
COLD FRONT FINALLY BEGINS TO FILTER SOUTH ACROSS THE FORECAST AREA
AND BRING SOME NEEDED RELIEF TO THE NORTH.  HOWEVER...FURTHER SOUTH
OF HIGHWAY 50...HOT TEMPERATURES WILL CONTINUE TIL THE FRONT MOVES
SOUTH LATE IN THE AFTERNOON AND EVENING HOURS.  THEREFORE...THE
EXTREME HEAT WARNING WILL CONTINUE THROUGH THE AFTERNOON FOR THOSE
SECTIONS.  SOME REPRIEVE THOUGH...WILL BE THE CONTINUED CHANCE FOR
LINGERING STORMS SOUTH OF THE FRONT...MORE SO TO THE EAST OF THE
TURNPIKE THOUGH.  ISENTROPIC FORCING REALLY PICKS UP ALONG THE FLINT
HILLS AROUND 7PM AND CONTINUES EASTWARD DURING THE EVENING.
PRECIPITATION CHANCES WILL FOLLOW THAT TREND AS WELL.  THE COLD
FRONT WILL BE WELL SOUTH OF THE FORECAST AREA BY MIDNIGHT.

TUESDAY...
NO MORE HEAT WARNING.

HIGH PRESSURE WILL FILL IN FROM THE NORTH AND BRING ABOUT SOME MUCH
NEEDED RELIEF TO THE AREA.  WE WILL BE PRECIPITATION FREE AND
PLEASANT DURING THE DAY.  HOWEVER...DURING THE NIGHT ANOTHER ROUND
OF ISENTROPIC LIFT ENTERS THE AREA AND WILL BRING ABOUT ANOTHER
CHANCE FOR PRECIPITATION.

WEDNESDAY...
SURFACE BOUNDARY OVER OK WILL BEGIN MOVING NORTH DURING THE DAY.
THIS COMBINED WITH PLENTY OF ISENTROPIC LIFT WILL KEEP PLENTY OF
CLOUDS OVER HEAD AND YET AGAIN ANOTHER CHANCE FOR STORMS.  TEMPS
WILL REMAIN BELOW NORMAL.

EXTENDED...
THE BOUNDARY THAT IS MOVING INTO SOUTHERN KS WEDNESDAY NIGHT WILL
MEANDER OVER THE FORECAST AREA THROUGH FRIDAY.  THE SOUTHERN HALF
WILL BE IN THE WARM SECTOR AND TEMPS WILL ONCE AGAIN RISE INTO THE
UPPER 90S AND THE NORTHERN HALF WILL REMAIN SOMEWHAT COOLER.  THE
CONVERGENCE ALONG THE BOUNDARY AND ISENTROPIC LIFT WILL GIVE US A
CHANCE FOR RAIN EACH DAY TIL SATURDAY WHEN THE FRONT MOVES OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  99  70  93 /  30  20  20  10
HUTCHINSON      73  96  69  92 /  30  20  10  10
NEWTON          73  96  70  91 /  40  30  20  10
ELDORADO        73  97  69  92 /  40  30  20  10
WINFIELD-KWLD   76 101  72  95 /  30  30  20  10
RUSSELL         70  88  68  88 /  40  20  10  10
GREAT BEND      71  91  68  90 /  30  20  10  10
SALINA          72  90  68  90 /  60  20  10  10
MCPHERSON       73  94  69  91 /  50  20  10  10
COFFEYVILLE     76 100  73  94 /  30  40  30  10
CHANUTE         73  96  70  91 /  40  40  30  10
IOLA            73  95  69  90 /  50  40  30  10
PARSONS-KPPF    75  99  72  93 /  30  40  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT MONDAY FOR KSZ069>072-082-
083-091>096-098>100.

EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ067-
068.

HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ048>053.

&&
Hazardous weather outlook, Aug 7, 4:25 AM CDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
425 AM CDT SUN AUG 7 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
425 AM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT MUCH OF THE AREA
THIS AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE EXCESSIVE
HEAT WARNING AND HEAT ADVISORY STATEMENT FOR FURTHER DETAILS.

CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS THE AREA FROM
LATE THIS AFTERNOON INTO TONIGHT. STRONG AND A FEW SEVERE STORMS
WILL BE POSSIBLE...ESPECIALLY NORTH OF A LINE FROM RUSSELL TO
NEWTON TO CHANUTE. WIND GUSTS OF 50 TO 60 MPH AND UP TO NICKEL
SIZE HAIL WILL BE THE MAIN RISKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT PARTS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS ON MONDAY AFTERNOON. PLEASE REFER TO
THE EXCESSIVE HEAT WARNING FOR DETAILS.

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS ON MONDAY ACROSS
THE ENTIRE AREA. A FEW SEVERE STORMS WILL BE POSSIBLE WITH
DAMAGING WINDS AND LARGE HAIL.

PERIODIC BOUTS OF THUNDERSTORMS...MAINLY DURING THE EVENING AND
OVERNIGHT HOURS...WILL AFFECT THE REGION FROM TUESDAY NIGHT
THROUGH SATURDAY. STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL
REMAIN POSSIBLE WITH SEVERAL OPPORTUNITIES FOR WIDESPREAD RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY
TONIGHT...MAINLY NORTH OF A RUSSELL TO NEWTON TO CHANUTE LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Aug 7, 3:42 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT SUN AUG 7 2011

KSZ053-072130-
CHASE-
342 PM CDT SUN AUG 7 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 335 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MATFIELD GREEN...OR 11 MILES SOUTH OF COTTONWOOD FALLS...AND
MOVING NORTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BESIDES LOCALLY GUSTY WINDS...THIS STORM MAY ALSO PRODUCE BRIEF
FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND...
HOWEVER A VERY BRIEF TOUCHDOWN IS A REMOTE POSSIBILITY. IF SO...THEY
COULD RESULT IN MINOR WIND DAMAGE.

MWM
Special weather statement, Aug 7, 3:44 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT SUN AUG 7 2011

KSZ070-071-072130-
GREENWOOD-WOODSON-
344 PM CDT SUN AUG 7 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD AND WOODSON COUNTIES...

AT 341 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES SOUTHEAST OF MADISON...OR 21 MILES NORTHWEST OF YATES CENTER...
AND MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

MCGUIRE
Special weather statement, Aug 7, 3:44 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT SUN AUG 7 2011

KSZ070-071-072130-
GREENWOOD-WOODSON-
344 PM CDT SUN AUG 7 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD AND WOODSON COUNTIES...

AT 341 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES SOUTHEAST OF MADISON...OR 21 MILES NORTHWEST OF YATES CENTER...
AND MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

MCGUIRE
Local storm report, Aug 7, 5:02 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     3 SSW YATES CENTER      37.84N 95.76W
08/07/2011  E60 MPH          WOODSON            KS   TRAINED SPOTTER

            6 INCH TREE LIMB DOWNED AND STOP SIGN BLOWN OVER

&&

SGS
Local storm report, Aug 7, 5:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             3 SSW YATES CENTER      37.84N 95.76W
08/07/2011  E0.25 INCH       WOODSON            KS   TRAINED SPOTTER

&&

SGS
Local storm report, Aug 7, 5:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     CHANUTE                 37.67N 95.46W
08/07/2011  E63 MPH          NEOSHO             KS   ASOS

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:51 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson39 min
Aug 7, 4:28 PM CDTSevere Thunderstorm WarningICTWoodson62 min
Aug 7, 5:13 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson47 min
Aug 7, 5:50 PM CDTSevere Thunderstorm WarningICTNeosho28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.